Elavil

Discussion in 'Fibromyalgia Main Forum' started by yellowbo, Nov 9, 2006.

  1. yellowbo

    yellowbo New Member

    Hi, I was Diagnosed with CFS about 2 1/2 years ago. I am in a major flare right now, fatigue out of control, hip pain that makes me want to die!

    My Doctor prescribed Elavil, I have taken it for the past couple of nights.. I am taking 25 mg. every night for 7 days, then increasing to 50 mg every day for 7 days, then 75mg every day for 7 days then 100 mg. every day for 7 days.
    I have been sleeping the past 2 nights but am still very fatigued, the pain is getting better, not a ton, but better, but not the hip pain.

    And here is the corker. I have gained 3 lbs in 2 days and have a huge appetite. Is this normal? Will it stop?
    Please share your experiances.

    Thanks!
    Anna
  2. SusanEU

    SusanEU New Member

    Hi Anna

    If you do a search there are lots of posts on Elavil or Amitriptylene (same thing). Lots of people gain weight on it.

    I take Effexor in the morning and the doctor just put me on 10 mg of elavil to help me sleep. I have only been taking it for about a week, so I don't really notice anything yet except real groggy in the morning.

    Also, even on that small dose, I am craving sweets like crazy, honestly the other night I had an ice cream cone, chocolate bar and a bag of bridge mixture chocolate - could not stop.

    I'm only going to try it for a month and if it doesn't help a LOT with sleeping, I am going to stop taking it.

    Keep us posted.

    Sue in Ontario
  3. mjgkennedy

    mjgkennedy New Member

    I was on Elavil for eight years and gained 21lbs. I also ended up with a larger bust size as it can also cause this.

    It helped with sleeping but I got immune to it and decided to go off it which I did and I hope never to have to go back on it again.

    I am attending a herbalist and never felt better. I am back driving again after ten years as I was so dopey on Elavil I couldnt drive and felt disorianted all the time.

    Mary
  4. chloeuk

    chloeuk New Member

    I was prescribed it for sleep when I had my second child, started on 5mg...within a year I was up to 200mg for severe depression. The weight gain should settle down, you may find you gain weight initially but it will plateau out. It is used by many pain clinics as it helps with pain as well as depression, I took it at a dose of 50mg for migraine prevention. It is a trycilic anti depressant but like I said it is used for many different purposes. I am just increasing my dose to 150mg for fms as advised by my dr, he said though that it will take up to 4 weeks to have any effect. You may notice other side effects like dry mouth but you get used to those...in my experience the side effects of this drug are less than other anti depressants...it has worked well for me and you usually find that the sedative effect becomes less the longer you take it but it has continued to work for me in all other ways...hope this helps some.
  5. yellowbo

    yellowbo New Member

    Have any of you dieted while taking it? Can you control your wieght or lose weight while taking it?

    This has me really concerned. It was prescribed for the pain and to help me sleep, but I ABSULTLEY DO NOT want to gain a ton of weight.

    Thanks!
  6. chloeuk

    chloeuk New Member

    I have lost weight...I had a gastric band fitted though...so I was limited on the amount I could eat...but if you use the same theory...really control what you eat then yes you can lose weight...it is not the drug itself that makes you gain weight it is that it increases your appetite.
  7. yellowbo

    yellowbo New Member

    I understand that it also can DECREASE your metabolisim, which would contribute to weight gain as well, not just an increased appetite.

    I think I will stay on it another week, and see what happens.
  8. rrsbaby

    rrsbaby New Member

    I have taken elival for years, different mg's ... it helps me sleep. BUTT...it makes me crave sweets ... as bad as when I was preganat.

    I have taken myself off of it many times over the years and always have a huge flare, so I would get back on it. I have also tried other anti depressants, none worked, and again would have huge flare.

    I know the hip pain you are talking about, been there also. Do you take muscle relaxers? might need to.I take soma and it really helps, know this because if I dont take it the pain starts
    Vicki
  9. California31

    California31 New Member

    Could NOT stop eating on elavil...got off of it real fast.
    There probably is another option for you. My experience is to keep on exploring options in all arenas.Mainstream...and alternative...particularly since mainstream doesn't necessarily KNOW what to do much of the time.
  10. Chelz

    Chelz New Member

    Anna,

    I wish I could tell you that the weight gain with Elavil will stop. But, it probably won't. I was on only a small dose of Elavil 10 milligrams and gained about 50 pounds in 7 months.

    The huge appetite is very common and unfortunately does not go away with time. Why doctors keep giving this drug out is questionable. Ask for an alternative. Hugs, Chelz.
  11. pammeebr

    pammeebr New Member

    I have been on Doxypin starting at 10 mgs, now on 100 mgs at nearly 4 weeks and I am STARVING ALL THE TIME. Doc told me this could happen and says it's just the appetite increase that causes the weight gain. I'm gaining, I can tell, after 4 weeks, clothes getting tighter, and I have had gastric bypass so this is NOT good in any way. Also, I have had NO improvement in insomnia or severe pain, (which is why it was prescibed for me, worst pain is in my hips, knees, radiating down, feels like the bones are splitting). I am taking this for one more month and if no improvement I am getting off it!
  12. yellowbo

    yellowbo New Member

    Thanks for all the responses guys!

    I did something last night I am not sure I should of, I WAS taking prozac for PMS, and I lost 15 lbs on it, I had been weeing off of it but thoght hey why not, so I called and spoke with my pharmacist and she said it should not be a problem. SO I took it about an hour before the Elavil, then went to bed. I did wake up hungry but ate a little and was fine. I did not starve during they day AND I lost 3 lbs.
    I am getting close to that time of month, so maybe now is not a good time to make any decisions on the Elavil, since the weight gain and hunger I was having could be from PMS.

    SO tonight, I am only taking my L-theanin and the Elavil, and will see what happens tomorrow!
    Thanks again!~
    Now if this darn hip pain would just leave!
  13. SusanEU

    SusanEU New Member

    After 2 weeks, I decided the extra appetite and daytime grogginess wasn't worth it.

    It really wasn't helping much with my sleep and I was afraid to up the dose, in case I wouldn't be able to fit into my clothes by Christmas!

    How are you doing on it, Anna?

    Sue
  14. SusanEU

    SusanEU New Member

  15. Tigger57

    Tigger57 New Member

    I've been on 100mg of Elavil for the past few years. It was such a wonderful thing to be able to sleep.

    I've had gastric by-pass and can't eat a lot, but gaining weight was freightening for me. Lucky for me, I was still able to lose the weight, but the by-pass that I have is very dramatic.

    I gave a lot of thought to what I would do if I was gaining weight and I finally decided that my sleep was much more important and I had tried many sleep meds. Without my sleep, I crumble. I can't even function.

    I also take 1mg of Klonpin before bed to stop my brain from spinning... well, it slows things down, but doesn't stop it completely.

    It actually does take a while for you to really notice the effects, and a lot of times the weight gain stops.

    It really is so different for everyone.
    Good luck,
    Tigger
  16. caffey

    caffey New Member

    Weight gain is quite common. My pain specialist said the weight gain doesn't start until you get above 25mg.
    Take care.
    Cath
  17. laura81655

    laura81655 New Member

    I take 50mg. of elavil and I won't take anymore than that. I have been on it for two years and have only gained about 5-8 lbs. You have to watch what you eat, exercise, etc. You may get too tired if you up your dose past 50mg. It's kind of trial and error. It may also take a while, 4-6 weeks before you feel the effects in reducing your pain, just have to be patient if you can!

    Laura